September 22, 1975

Phencyclidine Poisoning

Author Affiliations

Illinois Masonic Medical Center Chicago

JAMA. 1975;233(12):1257-1258. doi:10.1001/jama.1975.03260120019004

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  In their article, "Hypertensive Crisis and Death Associated With Phencyclidine Poisoning" (231:1270, 1975), Eastman and Cohen attributed the death of their patient to "a direct result of the pressor effect of the drug" phencyclidine, even though the acute hypertensive episode occurred three days following ingestion of the agent, at which time there was no phencyclidine detectable in his blood or urine. On that date the patient was described as "drowsy"; dilated pupils and rigidity developed, while his blood pressure was normal (140/90 mm Hg). He then became comatose, and hypertension (220/130 mm Hg) and respiratory arrest developed. He never regained consciousness and died four days later. On the basis of this sequence of events, it appears that the neurological abnormalities developed before the patient became hypertensive.An alternative explanation to the pathophysiology described by the authors is that the patient suffered from residual central nervous system depressant